Alert archive / Colorado / Winter Storm Warnings in 2010

Winter Storm Warning 12, NWS Denver/Boulder, CO

November 22, 20109 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm warning at Nov 22, 2010, 9:48 PM MST for 9 counties in Colorado. It took effect at Nov 24, 2010, 12:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 2010, 9:48 PM MST (04:48 UTC)
In effect from
Nov 24, 2010, 12:00 AM MST
Expired
Nov 24, 2010, 5:22 AM MST
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 4.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2010-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2010-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Nov 22, 9:45 PM MST, 3 minutes earlier.

Area forecast discussion, Nov 22, 9:45 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO...UPDATED
945 PM MST MON NOV 22 2010

.EVEING UPDATE....UPDATED THE HIGHLIGHTS BELOW.  WE HAVE DECIDED TO
ISSUE A BLIZZARD WARNING FOR ZONE 31 STARTING MIDNIGHT TUESDAY
NIGHT...AND A WINTER STORM WARNING FOR ZONES 33 AND 34 STARTING
MIDNIGHT TUESDAY NIGHT. THE HIGHLIGHTS WILL CONTINUE THROUGH 5 PM
MST WEDNESDAY.  THE COMBINATION OF SNOW AND WIND WILL BE GREATEST IN
ZONE 31 THEREFORE THE BLIZZARD WARNING HAS BEEN ISSUED FOR THIS
AREA.  THE WINDS ARE NOT EXPECTED TO BE AS STRONG IN ZONES 33 AND 34
ONCE THE SNOW STARTS. THE SNOW AMOUNTS MAY BE ON THE LOW SIDE OF THE
CRITERIA FOR A WINTER STORM WARNING...BUT WITH THE HOLIDAY WEEKEND
AND THE STRONGER WINDS OVER THE STATE...A WINTER STORM WARNING LOOKS
LIKE A BETTER FIT VS A WINTER WEATHER ADVISORY FOR ZONES 33 AND 34.

.SHORT TERM...MAIN TROUGH AXIS IS EXITING EASTERN COLORADO AT THIS
TIME BUT A SECONDARY AREA OF MOISTURE/LIFT WILL MOVE ACROSS THE
MOUNTAINS THIS MORNING INTO EARLY AFTERNOON. SNOW HAS DECREASED IN
THE MOUNTAINS BUT WILL BE INCREASING AGAIN THIS MORNING. MEANWHILE
WESTERLY WINDS ALOFT HAVE INCREASED WITH PLATTEVILLE PROFILER
SHOWING 45 KNOTS AT RIDGETOP LEVEL. WITH ALL THE WIND I WILL KEEP A
WINTER WEATHER ADVISORY GOING FOR THE HIGHER MOUNTAINS THOUGH I WILL
ONLY INCREASE THE SNOW AMOUNTS SLIGHTLY. ALSO TWEAKED THE WIND
FORECAST SLIGHTLY AS NAM AND ESPECIALLY THE HRRR TRANSITION FROM A
MOUNTAIN WAVE WITH FAIRLY LIGHT WINDS EAST OF THE MOUNTAINS THIS
MORNING TO A MIXED OUT WESTERLY FLOW THIS AFTERNOON. COULD BE SOME
STRONG GUSTS IN THE FOOTHILLS THIS AFTERNOON...BUT MAINLY DUE TO
MIXING AS THERE IS NOTHING TO AMPLIFY THE FLOW.

SUBSIDENCE TAKES OVER DURING THE AFTERNOON THOUGH MOISTURE WILL ONLY
GRADUALLY DIMINISH IN THE MOUNTAINS. WITH DRY LOW LEVELS AND WIND
EXPECTED TO DROP OFF...I LOWERED THE FORECAST LOWS ON THE PLAINS A
COUPLE OF DEGREES.

.LONG TERM...TUESDAY THRU WEDNESDAY TIME FRAME...DEEPENING UPPER
TROUGH DROPPING INTO THE GREAT BASIN PRODUCES MOST IMPRESSIVE LARGE
SCALE ASCENT ALONG THE WAY. MODELS SHOW THE BOTTOM END OF THIS
TROUGH SWINGING ACROSS NEVADA AND UTAH TUESDAY NIGHT...THEN LIFTING
IT NEWRD OVER ERN UTAH AND NWRN COLORADO BY WEDNESDAY MORNING.
POWERFUL 140-150KT PACIFIC JET NOSING UP OVER NWRN COLORADO TUESDAY
EVENING TRANSLATES SLOWLY E-SEWRD OVERNIGHT ENDING UP OVER SERN
COLORADO BY WED AFTERNOON. MODELS INDICATE SWLY WINDS OF 30-40KT
TUESDAY NIGHT AT MTN TOP LEVEL ACROSS THE NRN MTN ZONES LATE TUE
NIGHT AS THE CORE OF THE JET PASSES JUST TO THE SOUTH OF THE AREA.
SLIGHT WARMING AHEAD OF THE TROUGH SHOULD DELAY HE BEST SNOW
PRODUCTION UNTIL AFTER 06Z/WED WHEN COLD AIR ADVECTION FINALLY KICKS
WITH A GRADUAL SHIFT TO WLY WINDS TOWARD MORNING. LOCAL OROGRAPHIC
SNOW MODEL NOT ALL THAT OPTIMISTIC WITH SNOW AMTS SINCE DEPTH OF
MOISTURE AND WIND DIRECTION LESS THAN FAVORABLE OVER THE NRN
COLORADO MTNS. FM 06Z/WED TO 15Z/WED MODEL GENERATE SNOW AMTS ON THE
ORDER OF 2-5 INCHES IN MTN ZONES 31 AND 33 AND 1-3 INCHES IN MTN
ZONE 34. AFTER WINDS SHIFT TO WLY AND MID-LVL COLD AIR ARRIVES...
MODEL SHOWS ANOTHER 1-3 INCHES IN THE NRN MTNS BY 19Z/WED. BUT ITS
THE POTENTIAL FOR POOR VISIBILITIES AND DIFFICULT IF NOT HAZARDOUS
DRIVING CONDITIONS DUE TO BLOWING AND DRIFTING SNOW...ESPLY ABOVE
TIMBERLINE AND ON THE HIGHER MTN PASSES THAT HAS PROMPTED ME TO
ISSUE A WINTER STORM WATCH. AND WITH THE UPCOMING HOLIDAY TRAVEL...
WILL RUN THE WATCH FOR THE NRN MTN ZONES 31 AND 33 FROM 07Z/WED TO
19Z/WED WITH POTENTIAL STORM TOTAL SNOW AMOUNTS RANGING FM 4-8
INCHES. BY WEDNESDAY AFTERNOON...TROUGH MOVES OUT AND BITTER COLD
ARCTIC AIR SLIPS DOWN FROM WYOMING...INITIALLY OUT ACROSS THE NERN
CORNER OF THE STATE WEDNESDAY AFTERNOON. SHOULD SEE THIS BITTER COLD
AIRMASS PUSHED UP AGAINST THE FRONT RANGE BY WEDNESDAY EVENING. MAY
EVEN SEE A FEW LIGHT SNOW SHOWERS ON THE PLAINS PRIOR TO ITS
PASSES...PARTLY IN RESPONSE TO FORCING ALOFT. SO WILL HANG ONTO LOW
POPS EAST OF THE MTNS ON WED...EVEN THOSE MODELS SHOW A LACK OF ANY
QPF...BECAUSE ANY PRECIPITATION SHOULD BE LIGHT.

REST OF THE WEEK...THANKSGIVING DAY LOOKS QUITE CHILLY AS ARCTIC AIR
CONTINUES TO SPILL DOWN FROM WYOMING ON GUSTY N-NWLY WINDS. A WEAK
DISTURBANCE EMBEDDED IN NWLY FLOW ALOFT WILL CONTINUE TO PRODUCE
SCATTERED SNOW SHOWERS IN THE HIGH COUNTRY AND POSSIBLY ISOLATED
SNOW SHOWERS ON THE PLAINS ON THURSDAY. BUT DO NOT HAVE ENOUGH
CONFIDENCE IN THE MODELS TO GO WITH PRECIP EAST OF THE MTNS AT THIS
TIME. REST OF THE WEEK...UPPER AIR RIDGING AND WARMING OUT WEST
SHOULD BEGIN TO AFFECT THE FCST AREA STARTING FRIDAY AND CONTINUE
PRETTY MUCH THROUGH THE WEEKEND. COULD SEE MAX TEMPERATURES AS MUCH
AS 10 TO 15F ABOVE AVERAGE ON THE PLAINS BY SATURDAY.

&&

.AVIATION...PATCHY FOG MAINLY NORTH OF DENVER IS NOT EXPECTED TO
AFFECT APPROACHES TO KDEN. VFR CONDITIONS ARE EXPECTED THROUGH
TONIGHT. STILL EXPECTING WEST WINDS AROUND 20 KNOTS WITH GUSTS TO 30
KNOTS BETWEEN 18Z AND 00Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING IN EFFECT
MIDNIGHT TUESDAY NIGHT UNTIL 5 PM MST WEDNESDAY AFTN FOR WEST
JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET...ZONE 31.
A WINTER STORM WARNING IN EFFECT MIDNIGHT TUESDAY NIGHT UNTIL 5 PM
WEDNESDAY AFTN FOR THE REST OF THE NORTH CENTRAL MOUNTAINS...ZONES
33 AND 34.

&&

D_L/BAKER
Hazardous weather outlook, Nov 22, 11:12 AM MST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MST MON NOV 22 2010

COZ030>051-231300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MST MON NOV 22 2010

...WINTER WEATHER ADVISORY TODAY FOR THE HIGHER MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOW ALONG WITH GUSTY WINDS WILL CONTINUE ACROSS THE
MOUNTAINS TODAY...WITH SCATTERED SNOW SHOWERS IN THE MOUNTAINS AND
HIGHER FOOTHILLS. ADDITIONAL SNOW ACCUMULATION OF 2 TO 4 INCHES CAN
BE EXPECTED AT ELEVATIONS ABOVE 9000 FEET. THE SNOW WILL DIMINISH
THIS EVENING. IN ADDITION...WEST WINDS WILL GUST TO AROUND 50 MPH
OVER THE HIGHER MOUNTAINS AND THE FRONT RANGE FOOTHILLS WITH GUSTS
TO 40 MPH ACROSS THE MOUNTAIN VALLEYS. THE GUSTY WINDS WILL PRODUCE
CONSIDERABLE BLOWING AND DRIFTING SNOW OVER THE HIGHER MOUNTAIN
PASSES. ACROSS THE PLAINS...WESTERLY WINDS OF 15 TO 30 WILL CONTINUE
ALONG THE URBAN CORRIDOR AND ADJACENT PLAINS THROUGH THE AFTERNOON.
THE WINDS WILL DECREASE MOST AREAS THIS EVENING...CONTINUING ACROSS
THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A LULL IN SNOWFALL ON TUESDAY...SNOWFALL WILL AGAIN DEVELOP
AND INCREASE IN THE NORTH CENTRAL MOUNTAINS OF COLORADO TUESDAY
NIGHT AND WEDNESDAY. RIDGETOPS AND WEST FACING MOUNTAIN SLOPES COULD
SEE ANOTHER 4 TO 8 INCHES OF SNOW DURING THIS 36 HOUR PERIOD.
FURTHERMORE...WEST TO SOUTHWEST WINDS OF 20 TO 35 MPH AND GUSTS TO
AROUND 60 MPH NEAR TIMBERLINE MAY PRODUCE QUITE A BIT OF BLOWING AND
DRIFTING SNOW...CREATING DIFFICULT IF NOT HAZARDOUS DRIVING
CONDITIONS ON THE HIGH MOUNTAIN PASSES. ACROSS THE NORTHEAST
PLAINS...IT SHOULD REMAIN DRY EXCEPT FOR A SLIGHT CHANCE OF SNOW
ACROSS THE NORTHEAST CORNER OF THE STATE ON WEDNESDAY. TEMPERATURES
ARE ALSO EXPECTED TO TURN MUCH COLDER ON WEDNESDAY WITH READINGS
REMAINING WELL BELOW AVERAGE THROUGH THANKSGIVING DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SNOWFALL REPORTS FROM MOUNTAIN SPOTTERS WILL BE APPRECIATED.

D-L/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 9:48 PM MSTBlizzard WarningBOUGrand, Jackson32 hr

Nearby

Winter Storm Warnings in Colorado, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.